Armchair Pharmacist

I wish we had more medical support.  More medical answers.  Managing symptoms is SO FRUSTRATING!

He’s taking Furosimide (generic Lasix) for leg and feet swelling which isn’t helping much in spite of increasing the dosage 4 times.  From online research I read that anti-inflammatories can minimize the effect of it.  Since he’s not walking or moving as much he doesn’t have much pain so we stopped the anti-inflammatory and the foot and legswelling went down.

He takes Mucinex for the mucus and phlegm build-up in his throat, typical of the disease, maybe from the impacted swallowing causing aspiration of food or liquid into the lungs.  He’s also using a nebulizer machine to help his breathing.

The neurologist prescribed a drug called Neudexta for pseudobulbar affect.  There was a great Danny Glover commercial awhile back talking about it.  The neuro said it might also help the mucus problem so to stop the Mucinex.

I wrote a post about what happened from Neudexta – swelling and pain in the back of one knee, which increased to the point he could barely do the transfers from and to the wheelchair.  Online we found it could be a rare side effect of the Neudexta and stopped it, and primary care suggested to start the anti-inflammatory again.

Swelling and pain in his knee  disappeared.  Mucus started again so we started back on the Mucinex.

Now the Mucinex doesn’t seem to be doing much for the gurgly breathing nor does the nebulizer.  He could take it twice a day.  Should I increase it?  And the swelling in his feet and legs is back as well – is the anti-inflammatory impacting the Lasix?  Should we stop it?

The breathing issue is making him feel like he’s choking.  Before it was infrequent and brief – an hour or more.  This weekend it’s lasting.   Is it the red tide we’re plagued with this summer in Florida? We’re struggling to sleep.  To relax during the day.

I read online about one patient who described similar symptoms and went to the ER. They gave her something to relax her vocal cords, which they said were in spasm.  In order to sleep, I tried giving him a larger dose of his anti-anxiety med – maybe help with spasms?  We both finally got a full night sleep.  Reluctant to repeat the same high dose next night, and we had a miserable awake night of gurgling and ineffective coughing.  I gave him the meds last night and we slept better, but this morning he could hardly move his legs to get into the wheelchair to go to the bathroom.  Impact from the high dose? Probably.

What’s next?  ER for suction?  Primary care doc?  Neurologist?  him in Hospice?

On one of the international websites for the disease (UK?) a patient posted that a cough assist machine helped him with mucus.  I looked it up.  It’s $4500.  I also found some devices designed to help someone who’s choking at home – only $79 and reviews are mixed about them.  But is it useful in this situation?

I wake up in the night considering alternatives.  What to do next.  Then I can’t sleep. Maybe I should stay off Google, off the patient and caregiver discussion groups.

We are left with him still self-conscious and uncomfortable from pseudobulbar affect (laughing when he doesn’t want to), with swollen feet, and struggling to breathe, nevermind all the other symptoms.

I wish there were someplace where all the information on the discussion groups where people found unusual solutions was aggregated along with doctor’s observations and suggestions.  Also someone to talk to who had read all of it critically and could talk you through your specific situation.

Right this moment he’s asleep with the dog curled up at his side.  I’m alone in the family room wondering what the day will bring, what we do next, who do I call for help?

One thought on “Armchair Pharmacist”

Leave a Reply

Your email address will not be published. Required fields are marked *